Oregon, 2004

Heavy Snow in Oregon, January 26, 2004

January 26, 2004 · NWS PQR · 1 event in 1 county or zone

Heavy snows were received by the ski lodges. Timberline received 13 inches, Mt Hood Meadows 9 inches, and Hoodoo 3 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Heavy snows were received by the ski lodges. Timberline received 13 inches, Mt Hood Meadows 9 inches, and Hoodoo 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 26, 8:30 AM PST, 30 minutes earlier.

Area forecast discussion, Jan 26, 8:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST MON JAN 26 2004

.SYNOPSIS...MOIST LOW LEVEL ONSHORE FLOW WILL CONTINUE TODAY THROUGH
TUE WITH SNOW PILING UP IN THE MOUNTAINS. A NORTHERN SYSTEM WILL
AFFECT THE WASHINGTON AND NORTH OREGON CASCADES AND AN UPPER LEVEL
TROUGH WILL SPREAD INCREASING SNOW INTO THE CENTRAL CASCADES LATER
TODAY INTO TUESDAY. STRONG WESTERLY FLOW WILL MOVE ACROSS THE AREA
TUE NIGHT THROUGH THU WITH A PARADE OF PACIFIC SYSTEMS GIVING
CONSIDERABLE RAIN AND CASCADE SNOW.
&&

.DISCUSSION...
.SHORT TERM...THE FORECAST AREA WILL BE AFFECTED BY A NORTHERN BRANCH
SYSTEM AND SOUTHERN BRANCH SYSTEM OVER THE NEXT 36 HOURS.  RADAR IS
INDICATING SNOW IN THE NORTH OREGON AND CENTRAL CASCADES THIS MORNING
FROM THE NORTHERN BRANCH SYSTEM AND REPORTS INDICATE 3 TO 6 INCHES OF
NEW SNOW OVERNIGHT...MORE WILL FALL TODAY AS WE MOVE TOWARD AN
INCREASING WET PATTERN...THERE WILL BE SOME BRIEF BREAKS BUT SNOW IS
EXPECTED TO CONTINUE AT 4-6 INCHES PER 12 HRS FOR THE NEXT 24 HOURS
IN THE WASHINGTON CASCADES AND THEN MAY INCREASE AFTER THAT SO WILL
ISSUE A SNOW ADVISORY THROUGH TONIGHT THERE WITH A WINTER STORM WATCH
CONTINUING FOR TUESDAY THROUGH THURSDAY. THE NORTHERN OREGON CASCADES
WILL BE AFFECTED BY THE NORTHERN SYSTEM TODAY AND THEN BY THE
SOUTHERN SYSTEM TONIGHT SO WILL ISSUE A SNOW ADVISORY TODAY AND
CONTINUE A WINTER STORM WATCH TONIGHT THROUGH THURSDAY. THE CENTRAL
CASCADES IS SOUTH OF THE NORTHERN BRANCH SYSTEM BUT WILL BE HIT BY
THE SOUTHERN BRANCH SYSTEM SO WILL CONTINUE A WINTER STORM WATCH
THERE FOR TONIGHT THROUGH THURSDAY. GFS IN FAIR AGREEMENT WITH OTHER
MODELS SHOWING STRONG WEST TO SOUTHWEST FLOW FROM THE PAC DRIVING
INTO THE AREA BEGINNING TUE NIGHT AND CONTINUING THROUGH THU FOR A
POTENTIALLY QUITE WET PATTERN WITH FLUCTUATING CASCADE SNOW LEVELS
RISING ABOVE AND FALLING BELOW PASS LEVELS AT TIMES. WILLSON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
A WET WEEK IS IN STORE FOR THE PACNW AS THE JET PROPELS PLENTY OF
MOISTURE FROM THE PACIFIC ONSHORE. FREEZING LEVELS WILL VARY ABOVE
AND BELOW SEASONAL NORMAL THROUGHOUT THE WEEK IN ACCORDANCE WITH THE
PHASE OF THE FRONTAL WAVES FORECAST TO MOVE ACROSS THE FORECAST
AREA. THUS, LONG LASTING COLD OR WARM SPELLS ARE NOT EXPECTED IN
THIS PROGRESSIVE PATTERN. PLENTY OF NEW SNOW SHOULD PILE UP IN THE
CASCADES AT HIGHWAY PASS LEVELS AND SKI RESORTS. WINDY PERIODS ARE
LIKELY AS WELL. SALTENBERGER
&&

.PRELIMINARY POINT POPS
AST 877++  PDX 87799  SLE 87799  EUG 88799
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
.WA...SNOW ADVISORY SOUTH WASHINGTON CASCADES TODAY AND TONIGHT.
      WINTER STORM WATCH TUESDAY THROUGH THURSDAY.
.OR...SNOW ADVISORY NORTH OREGON CASCADES TODAY.
      WINTER STORM WATCH NORTH OREGON CASCADES TONIGHT THROUGH
       THURSDAY.
      WINTER STORM WATCH CENTRAL OREGON CASCADES OF LANE COUNTY
       TONIGHT THROUGH THURSDAY.
Hazardous weather outlook, Jan 26, 5:35 AM PST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
535 AM PST MON JAN 26 2004

ORZ011-013-WAZ019-271400-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
535 AM PST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

SNOW IS EXPECTED AT TIMES TODAY WITH ACCUMULATIONS UP TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY SNOW IS EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE SNOW LEVEL
WILL GENERALLY RANGE FROM 4000 TO 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT
FEW DAYS.

ORZ001-002-WAZ021-271400-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
535 AM PST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTH WINDS ARE EXPECTED AT TIMES IN THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS.

ORZ003>010-012-WAZ020-022-023-039-040-271400-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
535 AM PST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oregon Cascades

When
January 26, 9:00 AM PST to 9:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384288.